Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 117, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Sep 17, 2008, 5:11 PM EDT for Orange County, Osceola County, Florida. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2008, 5:11 PM EDT (21:11 UTC)
- Expired
- Sep 17, 2008, 5:26 PM EDT
- In force
- 15 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Orange County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 74 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 172111 SVRMLB FLC095-097-172200- /O.NEW.KMLB.SV.W.0117.080917T2111Z-080917T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 511 PM EDT WED SEP 17 2008 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL ORANGE COUNTY IN FLORIDA. NORTHWESTERN OSCEOLA COUNTY IN FLORIDA. * UNTIL 600 PM EDT * AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SEA WORLD...OR NEAR BUENA VENTURA LAKES...AND MOVING SOUTH AT 8 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... KISSIMMEE SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. LAT...LON 2832 8125 2827 8145 2843 8147 2846 8136 TIME...MOT...LOC 2110Z 343DEG 7KT 2838 8140 $$ WEITLICH
1 follow-up statement
000 WWUS52 KMLB 172126 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 526 PM EDT WED SEP 17 2008 FLC095-097-172134- /O.CAN.KMLB.SV.W.0117.000000T0000Z-080917T2200Z/ OSCEOLA FL-ORANGE FL- 524 PM EDT WED SEP 17 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE AND NORTHWESTERN OSCEOLA COUNTIES IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE. LAT...LON 2832 8125 2827 8145 2843 8147 2846 8136 TIME...MOT...LOC 2124Z 343DEG 7KT 2835 8139 $$ WEITLICH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:40 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 17, 1:40 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 140 PM EDT WED SEP 17 2008 .DISCUSSION... TONIGHT-THU...WEAK FRONTAL BOUNDARY STRETCHING NE-SW ACROSS NORTHERN FLORIDA FROM ROUGHLY JACKSONVILLE TO CEDAR KEY WILL MOVE SLOWLY SOUTH AS IT CONTINUES TO BE UNDERCUT BY HIGH PRESSURE BUILDING IN FROM THE NORTHWEST. LATEST WATER VAPOR LOOP AND RUC 500MB ANALYSIS SHOWING TROUGH AXIS STILL TO OUR WEST AND MOVING SLOWLY ACROSS THE PANHANDLE AND NORTH FLORIDA THE NEXT 24 HOURS. VORT MAXES MOVING SW-NE AHEAD OF THE TROUGH ALONG WITH COOLER TEMPERATURES ALOFT...-7 TO -8C...ADVECTING INTO THE AREA WILL HELP STEEPEN MID LEVEL LAPSE RATES AND KEEP AFTERNOON CONVECTION GOING INTO THE EVENING HOURS. EXPECT CONVECTION TO REFIRE AGAIN THU AS THE COMBINATION OF RESIDUAL MOISTURE...COOLER TEMPERATURES ALOFT (-8 TO -9C) AND VORT MAXES MOVING SW-NE AHEAD OF THE SLOW MOVING UPPER TROUGH SHOULD KEEP RAIN CHANCES IN THE 40 TO 50 PERCENT RANGE. THU NIGHT/FRI/FRI NIGHT...MID LVL S/W WILL MOVE OFF THE SE ATLC COAST ALLOWING DEEP LYR MOISTURE TO BE FOR THE MOST PART SHUNTED S/E OF EAST CENTRAL FL WITH DRYING PROG IN THE H7-H5 LYR. LOW LVL NE FLOW WILL INCREASE ON THE BACK SIDE OF LOW PRESSURE FORMING OFFSHORE FROM THE CAROLINAS WITH SCATTERED SHOWERS AND ISOLD THUNDERSTORMS MOVING ONSHORE THIS PERIOD. WILL KEEP HIGHEST POPS ALONG THE COAST FOR THE OVERNIGHT PERIODS WITH CHC POPS DURING THE DAY ON FRIDAY. MOS POPS ARE INCHING UPWARD ESPEC S CSTL SECTIONS FRI THOUGH NAM AND GFS STILL SHOW A PRONOUNCED DRY LYR ABOVE H7. COULD SEE AN AREA OF CSTL CONVERGENCE SHOWERS MOVE DOWN THE COAST FROM VOLUSIA TO BREVARD THU NIGHT INTO FRIDAY BUT EXACT TIMING AND CONFIDENCE IN ATLC SHOWER BAND PLACEMENT REMAINS LOW BUT FROM MODEL PROGS NRN AND CENTRAL CSTL AREAS SHOULD BE FAVORED. WITH THE SWITCH TO NE FLOW HIGH TEMPS WILL BE MODERATED ALONG COASTAL SECTIONS AND THE BEACHES WITH RIP CURRENT RISK LIKELY RETURNING TO AN ELEVATED LEVEL THIS WEEKEND AS NE SWELLS BEGIN TO IMPACT THE SURF ZONE. ANOTHER MID LVL S/W TROUGH ACROSS MS-AL AREA ON SUNDAY AND MONDAY WILL GRADUALLY MOVE EAST AND VEER LOW LVL FLOW TO SE WITH MOISTURE RETURNING NWD ACROSS THE AREA. FOCUS FOR HIGHER POPS SHOULD SHIFT TO OUR NRN ZONES AND NRN PENINSULA EARLY NEXT WEEK. NO MAJOR CHANGES PLANNED TO CURRENT EXTENDED FORECAST WITH CHC POPS THRU THE PERIOD. PREV EXTENDED DISC...ALOFT...WEAKENING UPPER RIDGING PATTERN FLATTENS ACROSS THE SOUTHEASTERN U.S. DURING THE DAY FRI AS UPPER TROUGHING BUILDS INTO THE HEARTLAND OF THE CENTRAL U.S. FOR THE REMAINDER OF THE EXTENDED MID-LEVEL TROUGHING WILL SLOWLY PUSH EASTWARD AS THE UPPER FLOW REMAINS PREDOMINANTLY WEST/SOUTHWESTERLY. UPPER-LEVEL HIGH PRESSURE WILL BE STYMIED SOUTH OF CENTRAL FLORIDA. NEARER THE SURFACE...HIGH PRESSURE ALONG THE EASTERN SEABOARD WILL KEEP EAST/NORTHEAST FLOW ACROSS THE AREA INTO SATURDAY BEFORE LOW PRESSURE DEVELOPING OFF OF THE CAROLINA COAST AND INVERTED TROUGHING VEER OUR WINDS TO EAST/SOUTHEASTERLY SUN INTO EARLY NEXT WEEK. AS THIS OCCURS A SURGE OF MOISTURE WILL MOVE UP FROM THE SOUTH ACROSS THE PENINSULA AS PWATS SURGE ABOVE 2. WILL KEEP AFTERNOON/EARLY EVENING POPS IN THE 40%-50% RANGE FOR THIS PERIOD. && .AVIATION...AREAS OF MVFR CONDITIONS IN/NEAR AFTERNOON AND EARLY EVENING STORMS OVER THE INTERIOR. THERE MAY BE AREAS OF MVFR MIST TOWARD SUNRISE WEST OF INTERSTATE 4. && .MARINE...BEHIND THE FRONT...HIGH PRESSURE BUILDING DOWN THE PENINSULA AND COASTAL WATERS WILL ALLOW WINDS TO SHIFT TO THE NORTHEAST AT 10-15 KNOTS WITH SEAS 3 FEET OR LESS THE NEXT 24 HOURS. HAVE FOLLOWED GFS CLOSELY IN THE EXTENDED PERIODS WHICH PORTENDS A RETURN TO NE FLOW FRI AND SAT AND BORDERLINE SCEC CONDS DEVELOPING ESPEC FOR THE NRN OFFSHORE LEG. NAM SHOWS A BIT TIGHTER GRADIENT SO MAY NEED TO UP FCST A BIT FOR WINDS/SEAS IF GFS LATCHES ON TO THIS TREND. THINK WINDS WILL TOP OUT AT AROUND 15/15-20 KNOTS OFFSHORE AND SEAS BUILDING TO 5-6 FT ACROSS THE OFFSHORE WATERS. VEERING FLOW EARLY NEXT WEEK SHOULD ALLOW WINDS TO RELAX SOMEWHAT WITH A LINGERING NE SWELL EXPECTED. && .HYDROLOGY...A SLOW FALL IN RIVER LEVELS IS FORECAST TO CONTINUE OVER THE MIDDLE ST JOHNS RIVER BASIN INTO THE WEEKEND. THE RIVER FORECAST POINTS WILL CONTINUE ABOVE FLOOD STAGE INTO NEXT WEEK. FOR THE LATEST INFO ON ST JOHNS RIVER LEVEL SEE THE RIVER FLOOD STATEMENT /MIAFLSMLB/. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 85 72 84 / 20 50 40 40 MCO 72 88 72 86 / 30 50 20 40 MLB 74 86 74 85 / 20 50 30 50 VRB 73 88 72 87 / 20 50 30 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...WIMMER LONG TERM....VOLKMER
Hazardous weather outlook, Sep 17, 5:52 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 552 AM EDT WED SEP 17 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-172200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 552 AM EDT WED SEP 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED LIGHTNING STORMS ARE EXPECTED TO DEVELOP WITH A HIGHER COVERAGE THAN YESTERDAY. THE HIGHEST COVERAGE AND STRONGEST STORMS ARE EXPECTED TO FOCUS OVER THE NORTHERN SECTIONS INCLUDING VOLUSIA...LAKE...SEMINOLE...ORANGE AND NORTHERN OSCEOLA COUNTIES. INSTABILITY AND UPPER SUPPORT WILL BE GREATER TODAY WHICH SHOULD ALLOW A FEW STORMS TO PRODUCE STRONG WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL. AN ISOLATED SEVERE STORM WITH DAMAGING WINDS NEAR 60 MPH AND LARGE HAIL IS ALSO POSSIBLE. IN ADDITION...FREQUENT LIGHTNING STRIKES CAN BE EXPECTED WITH STRONGER STORMS. ACTIVITY WILL LINGER INTO THE EVENING HOURS PAST SUNSET. ...FLOOD IMPACT... LOCALLY TORRENTIAL RAINFALL WILL BE POSSIBLE IN STORMS THAT DEVELOP. THE BEST CHANCE FOR LOCALLY HEAVY RAIN WILL BE ACROSS PORTIONS OF VOLUSIA...LAKE...SEMINOLE...ORANGE AND OSCEOLA COUNTIES. TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE IN A SHORT PERIOD OF TIME CAUSING TEMPORARY FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ...RIVER FLOOD IMPACT... RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE MIDDLE ST JOHNS RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED STORMS ARE EXPECTED EACH AFTERNOON. A SLOW FALL IN RIVER LEVELS IS FORECAST TO CONTINUE OVER THE MIDDLE ST JOHNS RIVER BASIN INTO THE WEEKEND. HOWEVER...THE RIVER IS FORECAST TO REMAIN ABOVE FLOOD STAGE AT GENEVA...SANFORD... DELAND AND ASTOR INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. KELLY
In the hours before
Special weather statement, Sep 17, 2:53 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 253 PM EDT WED SEP 17 2008 FLZ041-141-171930- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY- 253 PM EDT WED SEP 17 2008 ...STRONG THUNDERSTORMS AFFECTING CENTRAL VOLUSIA COUNTY... AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM 15 MILES NORTHEAST OF DELAND. THE STORM WAS MOVING SOUTH AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... DE LAND... AND LAKE HELEN. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND AND SNAP SMALL TREE LIMBS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. 15
Special weather statement, Sep 17, 4:57 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 457 PM EDT WED SEP 17 2008 FLZ045-053-172145- ORANGE-OSCEOLA- 457 PM EDT WED SEP 17 2008 ...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL ORANGE COUNTY...NORTH CENTRAL OSCEOLA COUNTY... AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER ORLANDO INTERNATIONAL AIRPORT...MOVING SOUTH AT 10 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE BELLE ISLE...LAKE MARY JANE AND PINE CASTLE. ADDITIONAL STRONG STORMS JUST SOUTH OF STATE ROAD 528 WILL MOVE SOUTH INTO NORTHERN OSCEOLA COUNTY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. WEITLICH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 3:19 PM EDT | Tornado Warning | MLB | Volusia | 26 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.